Medicines

TGA strengthens DKA warnings for SGLT2 inhibitors


Stronger warnings about the risk of diabetic ketoacidosis with sodium glucose co-transporter 2 (SGLT2) inhibitors have been announced by the Therapeutic Goods Administration (TGA) .

The regulator says it is working with manufacturers to update product information for products containing dapagliflozin and empagliflozin relating to the risk of DKA, particularly in the perioperative period.

Warnings about the association between SGLT2 inhibitors and diabetic ketoacidosis are already included in product information, but the TGA says it is continuing to receive reports of diabetic ketoacidosis, including some of ‘euglycaemic ketoacidosis’.

In a safety advisory alert the TGA says it has received 219 reports of DKA (or metabolic acidosis) involving empagliflozin or dapagliflozin, with an increase in reporting emerging in mid-2017. Notably, of the 57 reports received since December 2017, 17 mention the use of an SGLT2 inhibitor in the period before or after a major surgical or medical procedure.

The TGA statement reminds clinicians to be aware of other risk factors that predispose patients to ketoacidosis including acute illness such as infections, insulin dose reduction, a low carbohydrate diet or reduced caloric intake and alcohol abuse.

“Treatment with an SGLT2 inhibitor should be ceased prior to major surgery. Treatment may be restarted once the patient’s condition has stabilised following surgery and oral intake is normal,” it recommends.

“You are advised to educate patients about the signs and symptoms of diabetic ketoacidosis and instruct them to immediately seek medical advice if any such symptoms are experienced,” it adds.

The TGA statement also notes that some reports of DKA had related to patients with type 1 diabetes who had been prescribed an SGLT2 inhibitor, despite the drugs not being registered for use in  type 1 diabetes.

 

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic